Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 189, NWS Twin Cities, MN

July 11, 2008Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 8:17 PM CDT for Polk County, Wisconsin. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 8:17 PM CDT (01:17 UTC)
Expired
Jul 11, 2008, 9:15 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:55 PM CDTTSTM WND DMGOsceola, WIFEW TREES DOWNED.
Jul 11, 9:00 PM CDTTSTM WND DMG1 S Wanderoos, WITIME ESTIMATED BY RADAR. TREE DOWN ON POWER LINE ALONG 60TH AVE.
Jul 11, 9:20 PM CDTTSTM WND DMGAmery, WIA FEW TREES TOPPLED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2916 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 120117
SVRMPX
WIC095-120215-
/O.NEW.KMPX.SV.W.0189.080712T0117Z-080712T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
817 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 915 PM CDT

* AT 812 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  20 MILES NORTHWEST OF CUSHING TO 35 MILES WEST OF OSCEOLA...AND
  MOVING EAST AT 48 MPH.

* SOME LOCATIONS INCLUDE...
  CUSHING...
  FREDERIC...
  OSCEOLA...
  LUCK...
  CLAM FALLS...
  MILLTOWN...
  DRESSER...
  ST CROIX FALLS...
  CENTURIA...
  BALSAM LAKE...
  MCKINLEY...
  AMERY...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4522 9217 4521 9218 4522 9276 4529 9276
      4539 9265 4545 9265 4557 9276 4557 9287
      4565 9289 4565 9259 4574 9251 4573 9217
      4571 9214
TIME...MOT...LOC 0117Z 269DEG 42KT 4581 9279 4542 9332

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:50 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 11, 5:50 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT FRI JUL 11 2008

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED AT 245 PM CDT FRI JUL 11 2008/

STRONG UPPER LEVEL TROUGH ALONG WITH A POTENT COLD FRONT...WILL PUSH
ACROSS MUCH OF THE UPPER MIDWEST THIS EVENING AND OVERNIGHT. TSRA
EXPECTED TO FIRE ALONG THE COLD FRONT AND TREK EAST OVER INTO
WESTERN WISCONSIN TONIGHT. SFC TEMPS HAVE SOARED INTO THE UPPER 80S
AND LOWER 90S AHEAD OF THE FRONT OVER WEST CENTRAL MN. LAPSWRF MODEL
HAS TSRA DEVELOPING AND BECOMES MORE WIDESPREAD BETWEEN 23Z-02Z OVER
EAST CENTRAL MN. THE INTIAL SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND TORRENTIAL RAINS. A FEW DECRETE SUPERCELLS COULD PRODUCE
TORNADOES. EXPECT MORE OF A LINEAR LINE OF TSRA OCCURRING LATER THIS
EVENING/OVERNIGHT.  PRECIP WATER VALUES INCREASE TO OVER 2.00
INCHES.  WET BULB ZERO ARE OVER 12000 FEET. CAP STRENGTH(INHIBITION
FOR DEVELOPMENT OF TSRA) REMAINS FAIRLY STRONG ACROSS MUCH OF THE
FORECAST AREA AT THIS TIME. AIRMASS SHOULD RAPIDLY DESTABLIZED IN
THE VICINITY AND JUST AHEAD OF THE COLD FRONT.

PRECIP MOVING OUT OF CWA OVERNIGHT...THEN A DRY WEATHER PATTERN OVER
THE NEXT FEW DAYS. DRY NORTHWEST AIR FLOW PREVAILING OVER THE UPPER
MIDWEST THROUGH MONDAY.

MEDIUM AND LONG RANGE MODELS...ALL INDICATE A RATHER UNSETTLED
WEATHER PATTERN OVER THE UPPER MIDWEST WITH SEVERAL WEAK SHORT WAVE
TROUGH MOVING THROUGH THE WESTERLY FLOW.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN TAF CONCERNS HAVE TO DO WITH N TO S ORIENTED LINE OF STORMS
MARCHING ACRS MN ATTM. LINE MORE SOLID OVER THE NRN HALF OF THE
FA...AFFECTING MAINLY STC...BUT BKN CONVECTION BEGINNING TO FILL
IN OVR SWRN MN...WHICH WILL EVENTUALLY AFFECT THE REST OF THE TAF
SITES...EXCEPT AXN. TIMING HAS SLOWED DOWN A BIT...WITH MSP LIKELY
TO BE AFFECTED AROUND/JUST AFT SUNSET. CONVECTION SHUD CLEAR ALL
THE TAF SITES BY 06Z. THE LINE OF STORMS COULD PRODUCE VERY GUSTY
WINDS AND PSBLY SOME HAIL AS THEY PASS. GUSTY WINDS IN PRETTY MUCH
ALL THE TAFS...BUT ATTM...HAVE NOT INCLUDED ANY GR/GS IN ANY OF
THEM. WILL CONT TO MONITOR TO SEE IF INCLUSION NEEDED IN UPDATES
OR RIGHT BEFORE TAF ISSUANCE. AS CDFNT PASSES...WINDS WILL SHIFT
TO A W TO NW DIRN...REMAINING GUSTY THRU THE ENTIRE TAF PD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/KAT
Hazardous weather outlook, Jul 11, 5:34 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT FRI JUL 11 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122245-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
534 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER
PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN. THE STORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINS. ISOLATED TORNADOES ARE
POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 94 CORRIDOR OVER CENTRAL
MINNESOTA PRIOR TO MIDNIGHT.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN WISCONSIN
AFTER 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED ACROSS THE OUTLOOK AREA THIS
EVENING. SKYWARN SPOTTER ACTIVATION MAYBE NEEDED DURING THE
OVERNIGHT HOURS OVER WEST CENTRAL WISCONSIN.

In the hours before

Local storm report, Jul 11, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             7 N HUTCHINSON          44.99N 94.37W
07/11/2008  M0.75 INCH       MEEKER             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jul 11, 8:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             MONTICELLO              45.30N 93.80W
07/11/2008  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

            OCCURRED AT INTERSECTION OF 25 AND 137TH.

&&

AJZ
Special weather statement, Jul 11, 8:09 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT FRI JUL 11 2008

MNZ076>078-120245-
GOODHUE-LE SUEUR-RICE-
809 PM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR GOODHUE...LE SUEUR AND RICE COUNTIES
UNTIL 945 PM CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF NEW AUBURN
TO 3 MILES NORTHEAST OF COMFREY. THESE STORMS WERE MOVING EAST AT 47
MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...DAMAGING WINDS
IN EXCESS OF 70 MPH...AND ISOLATED TORNADOES.

PEOPLE IN LE SUEUR...RICE AND GOODHUE COUNTIES...INCLUDING THE
CITIES OF LE SUEUR...OTTAWA...KASOTA...HEIDELBERG...CLEVELAND...LE
CENTER...MONTGOMERY...LONSDALE...WEBSTER AND KILKENNY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT
Local storm report, Jul 11, 8:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     ELK RIVER               45.33N 93.57W
07/11/2008  E65 MPH          SHERBURNE          MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jul 11, 8:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
812 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FUNNEL CLOUD     ELK RIVER               45.33N 93.57W
07/11/2008                   SHERBURNE          MN   TRAINED SPOTTER

            OCCURRED 1 MILE WEST OF ELK RIVER GOLF CLUB.

&&

AJZ
Local storm report, Jul 11, 8:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
814 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     FUNNEL CLOUD     1 NW ELK RIVER          45.34N 93.58W
07/11/2008                   SHERBURNE          MN   TRAINED SPOTTER

&&

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:33 PM CDTSevere Thunderstorm WarningMPXSaint Croix57 min
Jul 11, 8:46 PM CDTTornado WarningMPXPolk20 min
Jul 11, 9:11 PM CDTTornado WarningMPXBarron, Polk49 min
Jul 11, 9:29 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Pepin, Pierce, Polk, Saint Croix61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.